Flood, Berkshire
- When
- March 29, 8:00 PM EST to 10:00 PM EST
- Where
- Berkshire forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
An area of low pressure, moving along a slow moving cold front on March 29 and 30, produced 1 to 2 inches of rainfall across western Massachussetts. The rain, combined with seasonably mild temperatures, melted much of the remaining snow pack across this area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An area of low pressure, moving along a slow moving cold front on March 29 and 30, produced 1 to 2 inches of rainfall across western Massachussetts. The rain, combined with seasonably mild temperatures, melted much of the remaining snow pack across this area. The combination of the rain and mild temperatures, produced another significant runoff which caused some minor flooding along the Hoosic. The gage at Williamstown crested 9.3 feet, 0.3 feet above flood stage. The gage at Eagle Bridge crested just above its flood stage of 11 feet. No problems were reported to the National Weather Service as a result of this minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 29, 4:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EST SAT MAR 29 2003
.DISC...RAIN HAS BEEN HEAVY IN SOME LOCATIONS...BUT THE HEAVY RAIN
HAS BEEN BRIEF IN DURATION...SO NO SIGNIFICANT PCPN AMOUNTS REPORTED
THUS FAR. WILL KEEP THE FLOOD WATCH UP SINCE INCREASED RUNOFF FROM
THE RAIN IS STILL OCCURING...AND HEAVIEST RAIN JUST MAKING IT INTO
ERN ZONES. WILL LIKELY TAKE DOWN THE FLOOD WATCH LATER THIS EVENING
IF NO SIGNIFICANT HYDRO PROBLEMS MATERIALIZE.
A BRIEF RESPITE FROM STEADY PCPN LATE TONIGHT AND EARLY SUNDAY...THE
WAVE FORMING ALONG THE OFFSHORE COLD FRONT WILL BRING STEADY PCPN
BACK TO THE REGION...THIS TIME IN THE FORM OF SNOW. ETA HAS BEEN
THE MOST AGRESSIVE WITH THIS EVENT...BUT EVEN THE ETA MODEL RUNS
(INCLUDING THE NEW 18Z RUN)...GENERALLY ONLY GIVE A LITTLE MORE THAN
HALF INCH TO A MAX OF THREE-QUARTES OF AN INCH LIQUID TO THE FCST
AREA DURING THE PERIOD WHEN ONLY SNOW WILL BE THE PCPN TYPE. AT
THIS TIME OF THE YEAR...WITH A WETTER SNOW THAN USUAL LIKELY...THIS
WOULD SUPPORT A WINTER WEATHER ADVISORY TYPE OF EVENT FOR MOST OF
THE FCST AREA.
TOO EARLY TO ISSUE THE ADVISORIES NOW...BUT WILL LIKELY BE ISSUED
EARLY SUNDAY MORNING.
FOR NOW WILL ISSUE A WINTER STORM WATCH FOR THE EASTERN CATSKILLS
AND SOUTHERN VERMONT. IN THESE AREAS...HIGH TERRAIN LOCATIONS AND
THE HEAVIEST QPF AREAS INTERSECT...SO THE POTENTIAL EXISTS TO EXCEED
SEVEN INCHES OF SNOW.
.HYDROLOGICAL DISCUSSION...AROUND A HALF AN INCH RAIN WILL FALL
THROUGH THIS EVENING IN MOST PLACES WITH MORE POSSIBLE SOUTHEAST
AREAS. WARM TEMPS TODAY SHOULD PRODUCE LOTS OF SNOW MELT NORTHERN
HIGH TERRAIN AREAS. THESE PRECIPITATION AMOUNTS WOULD BE MARGINAL
WERE IT NOT FOR THE ANTECEDENT CONDITIONS OF VERY SOGGY SOIL...
RIVERS RUNNING HIGH...AND THE HIGH DENSITY SNOW PACK IN THE
MOUNTAINS. SO WITH THESE CONDITIONS...WILL CONTINUE THE FLOOD WATCH
FOR TONIGHT.
.ALY...FLOOD WATCH THIS TONIGHT FOR THE ENTIRE COUNTY WARNING AREA.
WINTER STORM WATCH SUNDAY AFTERNOON AND SUNDAY NIGHT FOR THE
EASTERN CATSKILLS AND SOUTHERN VERMONT.
MAGLARASCTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 291145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 446 AM EST SAT MAR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...FLOOD WATCH FOR ALL OF EASTERN NEW YORK AND WESTERN NEW ENGLAND THIS AFTERNOON THROUGH TONIGHT. THE COMBINATION OF SNOW MELT FROM THE EFFECT OF WIND AND MILD AIR ON THE MOUNTAIN SNOW PACK, ALONG WITH RUNOFF FROM HALF AN INCH TO AN INCH OF RAIN CREATES THE POTENTIAL FOR FLOODING LATE TODAY AND TONIGHT. .DAYS TWO THOUGH SEVEN...ALTHOUGH SNOW ACCUMULATION IS LIKELY LATE SUNDAY AND SUNDAY NIGHT, SNOWFALL IS EXPECTED TO REMAIN BELOW THE CRITERION FOR ISSUING A WINTER STORM WARNING. NO HAZARDOUS WEATHER IS EXPECTED ON DAYS TWO THROUGH SEVEN. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE NOT LIKELY TO BE NEEDED TODAY. ANY FLOODING THAT OCCURS LATER TODAY OR TONIGHT IS NOT EXPECTED TO BE MAJOR OR WIDESPREAD. THEREFORE, SPOTTER ACTIVATION IS NOT ANTICIPATED.
CTZ001-MAZ001-NYZ032-033-038>043-048>050-052>054-059>061-064>066- 310300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 445 PM EST SAT MAR 29 2003 ...SNOW IS LIKELY ACROSS THE NORTHEAST SUNDAY AFTERNOON AND EVENING... LOW PRESSURE WILL DEVELOP ACROSS THE CAROLINA COAST EARLY EARLY ON SUNDAY MORNING AND RAPIDLY APPROACH THE NORTHEAST SUNDAY AFTERNOON AND SUNDAY EVENING. WITH COLDER AIR MOVING IN...THIS WILL BRING THE THREAT OF SNOW ACROSS THE NORTHEAST. SNOW WILL MOVE INTO THE GREATER CAPITAL DISTRICT...THE LAKE GEORGE SARATOGA REGION...THE ADIRONDACKS...THE MOHAWK VALLEY AND THE BERKSHIRES SUNDAY AFTERNOON. A HEAVY WET SNOW WILL BE LIKELY WITH WARMER AIR INITIALLY IN THE ATMOSPHERE ON SUNDAY. THREE TO SIX INCHES OF SNOW ARE POSSIBLE THROUGH SUNDAY NIGHT. ACROSS THE MID HUDSON VALLEY AND LITCHFIELD COUNTY...RAIN WILL MIX WITH SNOW DURING THE AFTERNOON HOURS ON SUNDAY AND EVENTUALLY CHANGE TO ALL SNOW BY LATE SUNDAY AFTERNOON. TWO TO FIVE INCHES OF SNOW ARE POSSIBLE THROUGH SUNDAY NIGHT. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
CTZ001-MAZ001-NYZ032-033-038>043-048>050-052>054-059>061-064>066- 310300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE ALBANY NY 523 EST SAT MAR 29 2003 ...SNOW IS LIKELY ACROSS THE NORTHEAST SUNDAY AFTERNOON AND EVENING... LOW PRESSURE WILL DEVELOP ACROSS THE CAROLINA COAST EARLY ON SUNDAY MORNING AND RAPIDLY APPROACH THE NORTHEAST SUNDAY AFTERNOON AND SUNDAY EVENING. WITH COLDER AIR MOVING IN...THIS WILL BRING THE THREAT OF SNOW ACROSS THE NORTHEAST. SNOW WILL MOVE INTO THE GREATER CAPITAL DISTRICT...THE LAKE GEORGE SARATOGA REGION...THE ADIRONDACKS...THE MOHAWK VALLEY AND THE BERKSHIRES SUNDAY AFTERNOON. A HEAVY WET SNOW WILL BE LIKELY WITH WARMER AIR INITIALLY IN THE ATMOSPHERE ON SUNDAY. THREE TO SIX INCHES OF SNOW ARE POSSIBLE THROUGH SUNDAY NIGHT. ACROSS THE MID HUDSON VALLEY AND LITCHFIELD COUNTY...RAIN WILL MIX WITH SNOW DURING THE AFTERNOON HOURS ON SUNDAY AND EVENTUALLY CHANGE TO ALL SNOW BY LATE SUNDAY AFTERNOON. TWO TO FIVE INCHES OF SNOW ARE POSSIBLE THROUGH SUNDAY NIGHT. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350322, 5350323.